Are Antidepressant Withdrawal Symptoms Worth the Cure?
Unpleasant withdrawal from the SSRI is not typically discussed.
Posted Feb 16, 2017
Anyone who watches enough television is familiar with advertisements for prescription medicine: first the pictures of happy, healthy people whose joy in life has been restored by the medication, and then, in a somber monotone, the very long list of side effects including (whisper) possible death.
So we shrug and ask ourselves do we need the drug being advertised? We will take our chances on the side effects.
But how many commercials are there on television that list, in the same somber monotone, the side effects of discontinuation of the medicine? Happily, many drugs do not leave a trail of unpleasant symptoms when they are discontinued. But some do, and the side effects from withdrawal can mimic or exceed the side effects from the treatment itself.
Treatment with steroids is known to cause side effects when stopped, and it is rarely halted all at once. Rather, a tapering of the dose is followed, although this may not always prevent feelings of weakness or even depression. Less well-known are the side effects following discontinuation of antidepressants. Yet the side effects may be so intense and unpleasant, both physically and emotionally, that patients and even their doctors have mistaken the symptoms for a recurrence of the depression.
Like steroids, withdrawal from the drugs has to be done slowly, tapered with reduction in the size of the dose over many days. Drugs like Paxil, Celexa, Zoloft and Effexor, which have a short half-life—that is, they are stored only for a short time in the body—tend to cause greater withdrawal side effects than drugs like Prozac, which can hang around the body for weeks.
Anxiety, depression, mood swings, dizziness, difficulty with balance, along with fatigue, flu-like symptoms and headache. Adding to these unpleasant symptoms are muscle spasms, nausea, vomiting, tremors, insomnia and nightmares.
Confusion over whether depressed mood is a recurrence of the disease or merely a symptom of drug withdrawal is dispelled by the timing of the symptoms. If the depressed mood, along with anxiety, headaches, or other conditions for which the antidepressant was taken, occurs as the medication is stopped, it is assumed the cause is the absence of the drug and not a recurrence of the original problem. Moreover, the discontinuation symptoms often go away within a few weeks; another bout of depression will not.
Often a new antidepressant is prescribed if the symptoms are intense, and this tends to be effective almost immediately in decreasing the severity. Moreover, not everyone experiences withdrawal symptoms. It is thought that about 20% of patients will suffer from some side effects upon withdrawal, and the number may vary with the type of antidepressant being used. One reason that there are so many symptoms, both mental and physical, is that the neurotransmitter serotonin, whose activity is potentiated by the drugs, interacts with other neurotransmitters, like dopamine and noradrenaline, in the brain. When the drug(s) that increase serotonin activity is withdrawn, the activity of the neurotransmitter does not bounce back to its activity levels pre-treatment, but may be lower, thus causing all the symptoms. It is thought that during antidepressant treatment, the brain reduces its sensitivity to drug-potentiated serotonin activity. It is sort of like a deaf person being able to turn down the volume of the television set while wearing a hearing aid. When the hearing aid comes off, the volume has to be turned up again. It takes a while for the “volume” of serotonin activity to be turned up when the drugs are no longer being taken. It is during this time that the withdrawal symptoms are felt.
Recommendations on getting through the discontinuation period are not terribly specific. Stopping medication must be done under the supervision of a physician who is familiar with the possible symptoms, so they are not mistaken for a new illness. Having people aware of what might be happening is also important. So, if symptoms like nausea or dizziness occur, someone will be there to help. Your doctor needs to know about this.
Sleep may be disrupted; a common complaint is insomnia. Since lack of sleep will exacerbate the fatigue and fogginess that may accompany the withdrawal from the antidepressants, low doses of melatonin, such as 0.3-0.5 mg at bedtime, will be helpful. (Higher doses may suppress natural melatonin in the body.)
Of course, a healthy diet should be followed, and some anecdotal evidence suggests that including sufficient carbohydrate to increase serotonin synthesis might be diminish the unpleasant withdrawal symptoms. This makes sense, since eating 30 grams of carbohydrate without protein (an English muffin, for example) will allow tryptophan to get into the brain and be transformed into serotonin. Snacking on a starchy carbohydrate several times a day should be considered. High protein, low carbohydrate diets should be avoided during the withdrawal period, as such diets will inhibit serotonin synthesis, and delay the resumption of normal neurotransmitter activity.
Exercise is also critically important once the physical symptoms diminish sufficiently to make this possible. Many studies have shown that depressive symptoms are reduced with exercise. A study carried out about 15 years ago among elderly depressed patients found that their depression was significantly decreased through exercise alone. Reference below
In a worse case situation, if the discontinuation is truly unbearable? Starting on another antidepressant often brings almost immediate relief.
(Journal of Gerontology: 2001, Vol. 56A, The Efficacy of Exercise as a Long-term Antidepressant in Elderly Subjects: A Randomized, Controlled Trial Nalin A. Singh, Karen M. Clements, and Maria A. Fiatarone Singh.)